Florida, 2003

Funnel Cloud in Florida, August 20, 2003

August 20, 2003 · NWS MFL · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 20, 2:30 AM EST, 6 hours earlier.

Area forecast discussion, Aug 20, 2:30 AM EST, 6 hours before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
330 AM EDT WED AUG 20 2003

.TODAY THROUGH THURSDAY NIGHT...
LATEST SFC ANALYSIS SHOWS PRESENCE OF A VERY SUBTLE SURFACE TROUGH
ACROSS CWA PERHAPS A RESULT OF THE NORTHERN EXTENT OF TROPICAL WAVE
WEST OF CUBA SPLITTING UP AS THE WAVE MOVED ACROSS THE STRAITS. THIS
HAS COMBINED WITH UPR LVL DIVERGENCE RESULTING FROM FLOW AROUND UPR
LOW WEST OF CUBA AND MID LVL RIDGE TO THE NE OF THE CWA TO PRODUCE
CONVECTION ACROSS THE SE ATL WATERS EARLIER THIS MORNING. LATEST GPS
WATER VAPOR RETRIEVALS CONTINUE TO SHOW PWAT HOVERING AROUND 2
INCHES FROM EYW TO OKE ACROSS THE CWA. SO THIS MEANS THAT FOR TODAY
WE SHOULD HAVE THE NORMAL DIURNAL CONVECTION ENHANCED FURTHER BY THE
AFOREMENTIONED FEATURES. HAVING SAID THAT...HAVE DECIDED TO GO WITH
ABOVE NORMAL POPS MEANING 50 PERCENT EAST COAST AND WEST COAST AND
60 PERCENT INLAND. WITH LOW AND UPR LVL RIDGE TO OUR NE STEERING
FLOW SHOULD BE SE AT LESS THAN 10 KNOTS SO LOCALLY HEAVY RAINFALL IS
AGAIN POSSIBLE. AFTER TODAY...WE SHOULD RETURN TO A MORE SUMMERTIME
PATTERN MEANING SE REGIME WITH LATE NIGHT MORNING SHOWERS/TSTMS EAST
COAST...SCATTERED AFTERNOON ACROSS INLAND AREAS OF THE SE COAST...
AND NUMEROUS SHWRS/TSMTS DURING THE AFTERNOON AND EARLY EVENING
ACROSS THE INTERIOR AND WEST COAST THROUGH THU NIGHT AS PWAT VALUES
REMAIN BETWEEN 1.8 AND 2 INCHES.

.FRIDAY THROUGH TUESDAY...
LOW LVL EASTERLY FLOW TO CONTINUE THROUGH THE EXTENDED WITH GFS
DIGGING AN UPR LVL TROUGH ALONG EAST COAST BY WEEKEND...BRINGING THE
RIDGE BACK BY EARLY IN THE WEEK AS TROPICAL WAVE CURRENTLY ACROSS
THE LESSER ANTILLES MOVES SOUTH OF THE AREA BY THAT TIME. GIVEN THE
YO-YO EFFECT IN THE MODEL WITH THE TIMING OF THESE FEATURES WILL LET
CURRENT FORECAST TRENDS UNTOUCHED.

.MARINE...
WINDS WILL REMAIN AT 10 KNOT OR LESS THROUGH FORECAST PERIOD SO NO
HIGHLIGHTS.

.FIRE WEATHER WILL HAVE NO HIGHLIGHTS.

PBI TB 089/077 089/077 089 5252323
FLL TB 088/078 088/079 089 5252323
MIA TB 089/077 089/078 089 5252323
APF TT 089/074 089/074 089 5253535=

MIA...NONE.
Hazardous weather outlook, Aug 20, 4:16 AM EST, 4 hours 14 minutes before
FLZ063-066>075-201500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
516 AM EDT WED AUG 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

THUNDERSTORMS WILL MOVE INTO THE SOUTHERN PENINSULA THIS MORNING AND
BECOME NUMEROUS OVER MOST OF SOUTH FLORIDA BY THE AFTERNOON.  THE
MAIN THREATS WILL BE FREQUENT LIGHTNING...STRONG GUSTY WINDS TO 40
MPH AND LOCALLY HEAVY RAIN.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 20, 8:23 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
0923 AM EDT WED AUG 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 AM    3 E WEST PALM BEACH       FL   WATER SPOUT
08/20/03   PALM BEACH                     WATERSPOUT CAME ASHORE
                                          NEAR WEST PALM BEACH AROUND
                                          900 AM EMBEDDED IN A LINE
                                          OF SHOWERS, THEN MOVED
                                          THROUGH A CONSTRUCTION SITE
                                          ON THE BEACH. BLEW AROUND
                                          SOME TARPS TIED TO COCONUT
                                          TREES AND DITURBED A PILE
                                          OF SCRAP PLYWOOD. NO
                                          FURTHER DAMAGE AND NO
                                          INJURIES. WATERSPOUT ALSO
                                          REPORTED BY THE TOWER AT
                                          NEARBY PALM BEACH
                                          INTERNATIONAL AIRPORT.

CHRISTENSEN
Local storm report, Aug 20, 8:23 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
0923 AM EDT WED AUG 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 AM    3 E WEST PALM BEACH       FL   WATER SPOUT
08/20/03   PALM BEACH                     WATERSPOUT CAME ASHORE
                                          NEAR WEST PALM BEACH AROUND
                                          900 AM EMBEDDED IN A LINE
                                          OF SHOWERS, THEN MOVED
                                          THROUGH A CONSTRUCTION SITE
                                          ON THE BEACH. BLEW AROUND
                                          SOME TARPS TIED TO COCONUT
                                          TREES AND DITURBED A PILE
                                          OF SCRAP PLYWOOD. NO
                                          FURTHER DAMAGE AND NO
                                          INJURIES. WATERSPOUT ALSO
                                          REPORTED BY THE TOWER AT
                                          NEARBY PALM BEACH
                                          INTERNATIONAL AIRPORT.

CHRISTENSEN

The radar

The Miami radar (KAMX), 115 km away, was scanning. The volume nearest the first event began at 13:28 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Palm Beach

When
August 20, 8:30 AM EST
Where
Palm Beach County, West Palm Beach
Reported by
LAW ENFORCEMENT
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

A funnel cloud was seen over the Palm Beach Zoo at Dreher Park.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368509.